Nonlinear Dynamics

, 58:497

Bifurcation and stability analysis in predator–prey model with a stage-structure for predator

Original Paper


A predator–prey system with Holling type II functional response and stage-structure for predator is presented. The stability and Hopf bifurcation of this model are studied by analyzing the associated characteristic transcendental equation. Further, an explicit formula for determining the stability and the direction of periodic solutions bifurcating from positive equilibrium is derived by the normal form theory and center manifold argument. Some numerical simulations are also given to illustrate our results.


Hopf bifurcation Stability Time delay Predator–prey system 


  1. 1.
    Hale, J.K.: Theory of Functional Differential Equations. Springer, New York (1977) MATHGoogle Scholar
  2. 2.
    Chen, F.D., : Permanence of a nonlinear integro-differential prey-competition model with infinite delays. Commun. Nonlinear Sci. Numer. Simul. 13, 2290–2297 (2008) CrossRefMathSciNetGoogle Scholar
  3. 3.
    Huo, H.F., Li, W.T., Liu, X.: Existence and global attractivity of positive periodic solutions of an impulsive delay differential equation. Appl. Anal. 83, 1279–1290 (2004) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Kuang, Y.: Delay Differential Equations with Applications in Population Dynamics. Mathematics in Science and Engineering, vol. 191. Academic Press, Boston (1993) MATHCrossRefGoogle Scholar
  5. 5.
    Xiao, Y.N., Chen, L.S.: Modeling and analysis of a predator–prey model with disease in the prey. Math. Bios. 171, 59–82 (2001) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Yan, J.R., Zhao, A.M.: Oscillation and stability of linear impulsive delay differential equations. J. Math. Anal. Appl. 227, 187–194 (1998) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chen, F.D., You, M.S.: Permanence, extinction and periodic solution of the predator–prey system with Beddington–DeAngelis functional response and stage structure for prey. Nonlinear Anal. Real World Appl. 9, 207–221 (2008) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Chen, F.D., Chen, Y., Shi, J.: Stability of the boundary solution of a non-autonomous predator–prey system with the Beddington–DeAngelis functional response. J. Math. Anal. Appl. 344, 1057–1067 (2008) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Sun, X.K., : Permanence of a Holling type II predator–prey system with stage-structure. In: Proceedings of the 6th Conference of Biomathematics, Tai’an, P.R. China, July. Adv. Biomath. 2, 598–602 (2008) Google Scholar
  10. 10.
    Song, X.Y., Hao, M.Y., Meng, X.Z.: A stage-structured predator–prey model with disturbing pulse and time delays. Appl. Math. Model. 33, 211–223 (2009) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Wang, W.D., : Mathematical models of innovation diffusion with stage structure. Appl. Math. Model. 30, 129–146 (2006) MATHCrossRefGoogle Scholar
  12. 12.
    Song, X.Y., Chen, L.S.: Optimal harvesting and stability for a predator–prey system model with age structure. Acta Math. Appl. Sinica 18, 423–430 (2002) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Tang, S.Y., Chen, L.S.: Multiple attractors in stage-structured population models with birth pulses. Bull. Math. Biol. 65, 479–495 (2003) CrossRefGoogle Scholar
  14. 14.
    Satio, Y., Takeuchi, Y.: A time-delay model for prey–predator growth with stage structure. Can. Appl. Math. Q. 11, 293–302 (2003) MathSciNetGoogle Scholar
  15. 15.
    Xiao, Y.N., Cheng, D.Z., Tang, S.Y.: Dynamic complexities in predator–prey ecosystem models with age-structure for predator. Chaos Solitons Fractals 14, 1403–1411 (2002) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Qu, Y., Wei, J.J.: Bifurcation analysis in a time-delay model for prey–predator growth with stage-structure. Nonlinear Dyn. 49, 285–294 (2007) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Gourley, S.A., Kuang, Y.: A stage structured predator–prey model and its dependence on maturation delay and death rate. J. Math. Biol. 49, 188–200 (2004) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Liu, S.Q., Beretta, E.: A stage-structured predator–prey model of Beddington–DeAngelis type. SIAM J. Appl. Math. 66, 1101–1129 (2006) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Beretta, E., Kuang, Y.: Geometric stability switch criteria in delay differential systems with delay dependent parameters. SIAM J. Math. Anal. 33, 1144–1165 (2002) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Hassard, B., Kazarinoff, N., Wan, Y.: Theory and Applications of Hopf Bifurcation. Cambridge University Press, Cambridge (1981) MATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.Institute of Applied MathematicsLanzhou University of TechnologyLanzhouPeople’s Republic of China
  2. 2.School of Mathematics and StatisticsTianshui Normal UniversityTianshuiPeople’s Republic of China

Personalised recommendations